Washington, 2011

High Wind in Washington, November 14, 2011

November 14, 2011 · NWS PDT · 1 event in 1 county or zone

A resident on Cowiche Mill Road about 15 miles west of Cowiche, using a Davis Weather Station, reported sustained winds 35-40 mph with gusts 51-67 mph. A peak wind gust of 80 mph was recorded at 1140 am, causing a large door on a hangar to be blown out.

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

A resident on Cowiche Mill Road about 15 miles west of Cowiche, using a Davis Weather Station, reported sustained winds 35-40 mph with gusts 51-67 mph. A peak wind gust of 80 mph was recorded at 1140 am, causing a large door on a hangar to be blown out.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at Nov 14, 9:29 AM PST, 2 hours 11 minutes earlier.

Area forecast discussion, Nov 14, 9:29 AM PST, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
929 AM PST MON NOV 14 2011

.SHORT TERM...TODAY...AN UPPER LEVEL 140 MPH JET STREAM AROUND 30000
FEET WILL REMAIN OVER THE INTERIOR PACIFIC NORTHWEST TODAY. SURFACE
PRESSURE GRADIENTS WILL DECREASE TODAY IN RESPONSE TO THE MAXIMUM
WINDS IN THE CORE OF THE JET DECREASING TO AROUND 120 MPH BY LATE
THIS AFTERNOON. AS SUCH OUR SURFACE WINDS WILL WEAKEN THROUGH THIS
AFTERNOON. VARIABLE THIN HIGH CLOUDS WILL STREAM ACROSS THE REGION
TODAY ALLOWING FOR SUNSHINE TO PENETRATE TO THE SURFACE. OROGRAPHIC
LIFT OVER MOUNTAINS WILL PRODUCE LOWER CLOUDS BETWEEN 7000-12000
FEET ABOVE MEAN SEA LEVEL. TEMPERATURES WILL WARM UP INTO THE 50S AT
LOWER ELEVATIONS AND INTO THE 30S TO LOWER 40S IN THE MOUNTAINS FOR
THE HIGH TEMPS THIS AFTERNOON.  POLAN

&&

.AVIATION...18Z TAFS. GUSTY WINDS WILL CONTINUE TODAY BUT THERE WILL
BE A SLOW DECREASE IN WIND SPEEDS AS THE DAY PROGRESSES...AND WINDS
WILL DIMINISH OVERNIGHT. WINDS WILL GENERALLY RANGE FROM 10-20 KNOTS
WITH GUSTS TO AROUND 30 KNOTS THROUGH 00Z. VFR CONDITIONS WILL
PREVAIL FOR THE NEXT 24 HOURS WITH SCT-BKN MID AND HIGH LEVEL
CLOUDS. WISTER

&&

.PREVIOUS DISCUSSION... /ISSUED 330 AM PST MON NOV 14 2011/

SHORT TERM...TODAY THROUGH TUESDAY NIGHT. OUR AREA IS IN BETWEEN
TWO WEATHER SYSTEMS WITH ONE TO THE NORTH AND THE OTHER TO THE
SOUTH. THESE SYSTEMS WERE TIGHTENING PRESSURE GRADIENTS OVER OUR
REGION CREATING BREEZY TO WINDY CONDITIONS ONCE AGAIN FOR TODAY.
OTHERWISE A WESTERLY UPSLOPE FLOW WILL CONTINUE TO PRODUCE SHOWERS
ACROSS THE AREA MOUNTAINS. THE CHALLENGE WILL BE WITH THE EXACT
TRACK OF THE SOUTHERN WEATHER SYSTEM WHICH MAY DRIFT FAR ENOUGH
NORTH THIS AFTERNOON AND TONIGHT AND SPREAD SHOWERS FURTHER INTO OUR
AREA. HOWEVER THE BULK OF THE PCPN APPEARS TO REMAIN SOUTH OF THE
STATE LINE. AS THIS SYSTEM MOVES SLOWLY AWAY...A WEAK RIDGE OF HIGH
PRESSURE ATTEMPTS TO BRING DRY AIR INTO MOST OF THE REGION ON
TUESDAY AND TUESDAY NIGHT. HOWEVER LINGERING SHOWERS REMAIN OVER THE
WA/OR CASCADES OVERNIGHT. TEMPERATURES SHOULD BE SLIGHTLY ABOVE
NORMAL TODAY BEFORE COOLING SEVERAL DEGREES TOMORROW.

LONG TERM...WEDNESDAY THROUGH MONDAY...A WARM FRONT IS EXPECTED TO
BRING WIDESPREAD RAIN AND MOUNTAIN SNOW TO THE FORECAST AREA ON
WEDNESDAY AND THURSDAY. THEN ON THURSDAY NIGHT MUCH COOLER AIR WILL
FILTER INTO THE REGION AS A LARGE COLD TROUGH OF LOW PRESSURE
SETTLES SOUTHWARD FROM THE GULF OF ALASKA. MOISTURE WILL CONTINUE TO
BE PULLED INLAND FROM THE PACIFIC AND ALL INDICATIONS ARE THAT
TEMPERATURES WILL BE COLD ENOUGH TO SUPPORT A RAIN/SNOW MIX IN THE
LOWER COLUMBIA BASIN. BY FRIDAY NIGHT PURE SNOW WILL BE POSSIBLE AT
ALL ELEVATIONS. UNFORTUNATELY...THE MODELS ARE INCONSISTENT ON
SHORTWAVE DETAILS SO PRECIPITATION AMOUNTS AND SNOW ACCUMULATIONS
ARE STILL UNCERTAIN AT THIS TIME. NORTHWESTERLY FLOW WILL DEVELOP
OVER THE REGION ON SATURDAY WITH ANOTHER LOW MOVING ALONG THE COAST
INTO CALIFORNIA ON SUNDAY. DEPENDING ON THE STORM TRACK OF THIS
SYSTEM SOMEWHAT DRIER CONDITIONS MAY BE IN STORE FOR THE WEEKEND.
YET NORTHWESTERLY UPSLOPE FLOW WILL LIKELY KEEP SHOWERS GOING OVER
THE MOUNTAINS. THEN ON MONDAY ANOTHER WARM FRONT IS FORECAST TO MOVE
INTO THE AREA...WARMING TEMPERATURES SLIGHTLY AND RAISING SNOW
LEVELS. OCCASIONAL BREEZY TO LOCALLY WINDY CONDITIONS WILL CONTINUE
THROUGHOUT THE PERIOD.  TRIMARCO

AVIATION...12Z TAFS...VFR CONDITIONS ARE EXPECTED THROUGH THE NEXT
24 HOURS AT ALL TAF SITES. WINDS WILL CONTINUE TO RUN HIGH DUE TO
STRONG NORTHWESTERLY FLOW ALOFT OVER THE PACIFIC NORTHWEST. WINDS AT
KDLS...KPSC...KALW AND KPDT WILL BE IN THE 15-25 KTS RANGE WITH
GUSTS UP TO 35 KTS THROUGH THE LATE AFTERNOON/EARLY EVENING BEFORE
DIMINISHING. WINDS AT KYKM...KRDM AND KBDN WILL BE SLIGHTLY LOWER
BUT STILL BREEZY AT 10-15 KTS WITH GUSTS TO 25 KTS. SCT-BKN MID AND
HIGH CLOUDS WILL PERSIST.  82

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  55  31  43  31 /  20  20  10  10
ALW  52  34  43  33 /  20  20  10  10
PSC  58  33  48  29 /  10  10  10  10
YKM  56  29  45  27 /  10  10  10  10
HRI  56  28  46  29 /  10  10  10  10
ELN  54  29  42  26 /  10  10  10  10
RDM  52  30  50  29 /  20  30  10  10
LGD  48  32  39  29 /  30  20  20  20
GCD  46  31  40  27 /  20  30  20  10
DLS  55  36  50  32 /  20  10  10  20

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...NONE.
WA...NONE.
&&

THREAT INDEX
TODAY : GREEN
TUESDAY : GREEN
WEDNESDAY : GREEN

GREEN: NONE OR LIMITED NEED FOR WATCHES, WARNINGS, OR ADVISORIES.
YELLOW: A FEW WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.
RED: NUMEROUS WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON

99/85/97/82
Hazardous weather outlook, Nov 14, 6:00 AM PST, 5 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
600 AM PST MON NOV 14 2011

ORZ041-042-044-049-050-502-503-505>509-WAZ024-026>030-520-521-
151300-
EASTERN COLUMBIA RIVER GORGE OF OREGON-NORTH CENTRAL OREGON-
LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-WALLOWA COUNTY-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-JOHN DAY BASIN-OCHOCO-
JOHN DAY HIGHLANDS-
FOOTHILLS OF THE NORTHERN BLUE MOUNTAINS OF OREGON-
FOOTHILLS OF THE SOUTHERN BLUE MOUNTAINS OF OREGON-
EAST SLOPES OF THE OREGON CASCADES-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS OF WASHINGTON-
EAST SLOPES OF THE WASHINGTON CASCADES-SIMCOE HIGHLANDS-
600 AM PST MON NOV 14 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

SNOW
     EAST SLOPES OF THE WASHINGTON CASCADES, SIMCOE HIGHLANDS,
     FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON, NORTHWEST BLUE
     MOUNTAINS OF WASHINGTON, EAST SLOPES OF THE OREGON CASCADES,
     GRANDE RONDE VALLEY, WALLOWA COUNTY, FOOTHILLS OF THE NORTHERN
     BLUE MOUNTAINS OF OREGON, NORTHERN BLUE MOUNTAINS OF OREGON,
     SOUTHERN BLUE MOUNTAINS OF OREGON, FOOTHILLS OF THE SOUTHERN
     BLUE MOUNTAINS OF OREGON, JOHN DAY BASIN, OCHOCO-JOHN DAY
     HIGHLANDS

BREEZY TO WINDY WEST WINDS ARE LIKELY ACROSS PORTIONS OF THE AREA
TODAY. ALSO MOUNTAIN SNOW SHOWERS ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SNOW WEDNESDAY
     EAST SLOPES OF THE WASHINGTON CASCADES, NORTHWEST BLUE
     MOUNTAINS OF WASHINGTON, EAST SLOPES OF THE OREGON CASCADES,
     WALLOWA COUNTY, NORTHERN BLUE MOUNTAINS OF OREGON, SOUTHERN
     BLUE MOUNTAINS OF OREGON, OCHOCO-JOHN DAY HIGHLANDS

SNOW THURSDAY
     EAST SLOPES OF THE WASHINGTON CASCADES, KITTITAS VALLEY,
     NORTHWEST BLUE MOUNTAINS OF WASHINGTON, NORTH CENTRAL OREGON,
     EAST SLOPES OF THE OREGON CASCADES, GRANDE RONDE VALLEY,
     WALLOWA COUNTY, NORTHERN BLUE MOUNTAINS OF OREGON, SOUTHERN
     BLUE MOUNTAINS OF OREGON, JOHN DAY BASIN, OCHOCO-JOHN DAY
     HIGHLANDS

SNOW FRIDAY
     EAST SLOPES OF THE WASHINGTON CASCADES, SIMCOE HIGHLANDS,
     EASTERN COLUMBIA RIVER GORGE OF WASHINGTON, FOOTHILLS OF THE
     BLUE MOUNTAINS OF WASHINGTON, NORTHWEST BLUE MOUNTAINS OF
     WASHINGTON, EAST SLOPES OF THE OREGON CASCADES, GRANDE RONDE
     VALLEY, WALLOWA COUNTY, FOOTHILLS OF THE NORTHERN BLUE
     MOUNTAINS OF OREGON, NORTHERN BLUE MOUNTAINS OF OREGON,
     SOUTHERN BLUE MOUNTAINS OF OREGON, OCHOCO-JOHN DAY HIGHLANDS

SNOW SATURDAY
     EAST SLOPES OF THE WASHINGTON CASCADES, SIMCOE HIGHLANDS,
     EASTERN COLUMBIA RIVER GORGE OF WASHINGTON, FOOTHILLS OF THE
     BLUE MOUNTAINS OF WASHINGTON, NORTHWEST BLUE MOUNTAINS OF
     WASHINGTON, EAST SLOPES OF THE OREGON CASCADES, GRANDE RONDE
     VALLEY, WALLOWA COUNTY, FOOTHILLS OF THE NORTHERN BLUE
     MOUNTAINS OF OREGON, NORTHERN BLUE MOUNTAINS OF OREGON,
     SOUTHERN BLUE MOUNTAINS OF OREGON, OCHOCO-JOHN DAY HIGHLANDS

A SERIES OF STORMS WILL MOVE ACROSS THE AREA WITH VALLEY RAIN AND
MOUNTAIN SNOW SHOWERS LIKELY. TOWARD THE END OF THE WEEK AND INTO
THE BEGINNING OF THE WEEKEND COLDER TEMPERATURES ARE EXPECTED THAT
WILL LOWER SNOW LEVELS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS WEEK.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:

WWW.WRH.NOAA.GOV/PDT/CURRENTHAZARDS/HWO.HTML

ALL LETTERS IN THE ABOVE URL ARE LOWER CASE.

Event by event

1 high wind. Local standard time, as filed.

High Wind, East Slopes of the Washington Cascades

When
November 14, 11:40 AM PST
Where
East Slopes of the Washington Cascades forecast zone
Measured
70 kt (81 mph) measured gust
Property damage
$1,000
Reported by
Public

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2011Every state in 2011This day in weather historyWarnings in Washington, November 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 347555.